Kentucky, 2002Flood in Kentucky, May 7, 2002
May 7, 2002 · NWS JKL · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 6, 1:34 PM EST, 10 hours 56 minutes earlier.
Area forecast discussion, May 6, 1:34 PM EST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT MON MAY 6 2002
---FORECAST ISSUES---
FORECAST CONCERNS FOR THIS CYCLE INCLUDE POSSIBLE HEAVY RAIN EVENT
SETTING UP TONIGHT INTO TUESDAY OVER THE NORTHERN HALF OF THE
FORECAST AREA. OTHER ISSUES TO DEAL WITH INCLUDE RAIN CHANCES NEAR
THE END OF THE EXTENDED PERIOD.
---MODELS/ZFP---
MODELS IN SIMILAR AGREEMENT WITH OVER WEATHER PATTERN FOR THE NEXT
FEW DAYS. AS KENTUCKY SITS ON THE TOP OF THE LARGE H5
RIDGE...VARIOUS SHORTWAVES WILL TRAVERSE THE AREA. WHERE AND HOW
MUCH PRECIP ARE THE MAIN STICKING POINTS. ACCORDING TO THE ETA
SOLUTION...THE POTENTIAL MCS TRACK IS ALONG THE OHIO RIVER.
HOWEVER..AS EACH ONE PASSES...THERE IS THE POTENTIAL FOR THE
BOUNDARY TO SLIP A LITTLE SOUTH AND BEGIN TO AFFECT THE NORTHERN
PARTS OF OUR FA. STRONG SURFACE CONVERGENCE ALONG WITH A NICE H85
JET FOCUSING ACROSS KENTUCKY...SHOULD HELP SUPPORT WIDESPREAD HEAVY
RAINS ACROSS PARTS OF THE OHIO VALLEY. NORTHERN HALF OF OUR CWA IS
HIGHLIGHTED IN THE LATEST EXCESSIVE RAINFALL OUTLOOK. AFTER
CONSULTING WITH SURROUNDING OFFICES...PLAN ON HOISTING A FLOOD WATCH
THROUGH TOMORROW AFTERNOON. MODELS HINTING AT A POSSIBLE LULL IN
THE PRECIP FOR WEDNESDAY AND WEDNESDAY NIGHT...AND PLAN ON CARRYING
ONLY CHANCE POPS THERE. FRONTAL BOUNDARY THEN MOVES INTO THE REGION
ON THURSDAY BRINGING ANOTHER SHOT OF HEAVY PRECIP TO THE AREA. AS
FAR AS TEMPS GO...FWC/MAV NUMBERS ARE CLOSE AND ACCEPTED.
HOWEVER...PLAN ON TRIMMING BACK HIGHS A LITTLE BIT WITH EXPECTED
CLOUD COVER.
---EXTENDED---
FRONTAL PASSAGE LOOKS TO OCCUR LATE THURSDAY AND PLAN ON HANGING ON
TO PRECIP EARLY FRIDAY. AFTER THAT...HIGH PRESSURE BUILDS IN AND
SKIES SHOULD BECOME PARTLY CLOUDY. TRANQUIL WEATHER CONTINUES
THROUGH SATURDAY. LATEST GUIDANCE FROM HPC SUGGESTS THAT NEXT
FRONTAL SYSTEM WILL BE SLOWED SOMEWHAT. PREVIOUSLY HAD CHANCE OF
RAIN IN FOR SUNDAY. I THINK MOST OF THE MAJOR PRECIP WILL STILL BE
OUT TO OUR WEST...BUT WELL PROBABLY SEE SOME SCATTERED ACTIVITY POP
UP HERE AND THERE. PROBABLY GO WITH PARTLY CLOUDY OR MAYBE MOSTLY
CLOUDY WITH A LOW CHANCE POP. MONDAY LOOKS WET THIS GO AROUND...SO
WILL CARRY POPS THERE AS WELL. AS FAR AS TEMPS GO...STAYED CLOSER
TO THE ENSEMBLE AVERAGE RATHER THAN THE OPERATIONAL GUIDANCE.
---GRIDS---
FORECAST DATABASE IN GOOD SHAPE. JUST MADE SOME TWEAKS HERE AND
THERE TO REFLECT CHANGES IN THE UPCOMING FORECAST.
---PRELIM CCF---
JKL 63/79 61/81 8874
LOZ 64/76 62/81 7654
.JKL...FLOOD WATCH NORTHERN ONE HALF OF CWA THROUGH TUESDAY
AFTERNOON.
JARVIS
In the hours before
Local storm report, May 6, 7:52 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
852 PM EDT MON MAY 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM EZEL KY NON TSTM WIND
05/06/02 MORGAN BARN BLOWN DOWN ONTO A
MOBILE HOME...NUMEROUS
POWER OUTAGES IN WESTERN
PART OF COUNTY...REPORTED
BY LAW ENFORCEMENT LAW ENFORCEMENTLocal storm report, May 6, 9:52 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1052 PM EDT MON MAY 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM WELLINGTON KY NON TSTM WIND
05/06/02 MENIFEE TREES BLOWN DOWN ON
ROADS...REPORTED BY 24 HOUR
WARNING POINT POINTLocal storm report, May 6, 10:48 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1148 PM EDT MON MAY 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 8 N MOUNT VERNON KY WIND DAMAGE
05/06/02 ROCKCASTLE TREES DOWN ON ROUTE 25...
REPORTED BY 24 HOUR WARNING
POINTFlood, Rockcastle
- When
- May 7, 12:30 AM EST to 2:00 AM EST
- Where
- Rockcastle County, 2 mi N of Conway
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
Standing water was reported over US 25 and Old State Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alaska, May 7 to 11, 20023 deaths · $1.0 million · 1 event
- Flooding in Missouri, May 7 to 9, 20022 deaths · $14 million · 34 events
- Tornadoes and Hail in Kansas, May 7, 20021 injured · $22 million · F3 · 65 events
- Flash Flooding in Missouri, May 7 to 9, 20021 death · 15 events
- Flash Flooding in Indiana, May 7, 2002$925,000 · 16 events
- Damaging Winds in Missouri, May 7, 2002$1.8 million · 76 kt wind · 2 events
- Tornadoes and Flash Flooding in Kansas, May 7 to 8, 2002F0 · 109 events
- High Wind in Idaho, May 7, 200213 injured · 3 events
- Flash Flood in Alaska, May 7, 2002$1.0 million · 1 event
- Damaging Winds in Missouri, May 7, 2002$110,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Ohio, May 7, 2002$83,000 · 53 kt wind · 13 events
- Damaging Wind in Missouri, May 7, 2002$100,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297667.